Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 167, NWS Louisville, KY

May 11, 20174 counties in Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 11, 2017, 4:12 PM EDT for 4 counties in Kentucky. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2017, 4:12 PM EDT (20:12 UTC)
Expired
May 11, 2017, 4:45 PM EDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Boyle County, KY, Casey County, KY, Lincoln County, KY, Marion County, KY

The radar

The Louisville radar (KLVX), 99 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 4:19 PM EDTHAIL 0.252 Nnw Junction City, KYTHREE REPORTS.
May 11, 4:19 PM EDTHAIL 0.753 Wnw Mitchellsburg, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WUUS53 KLMK 112012
SVRLMK
KYC021-045-137-155-112045-
/O.NEW.KLMK.SV.W.0167.170511T2012Z-170511T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
412 PM EDT THU MAY 11 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lincoln County in central Kentucky...
  East central Marion County in central Kentucky...
  Southern Boyle County in central Kentucky...
  North central Casey County in central Kentucky...

* Until 445 PM EDT

* At 412 PM EDT, a severe thunderstorm was located 12 miles west of
  Danville, moving east at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. Golf ball size 
           hail was reported in Springfield earlier!

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Danville, Junction City, Hustonville, Brumfield, Alum Springs,
  Milledgeville, Parksville, Forkland, Aliceton and Mitchellsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3745 8482 3756 8508 3763 8507 3763 8503
      3766 8503 3762 8473
TIME...MOT...LOC 2012Z 287DEG 24KT 3762 8500 

HAIL...1.75IN
WIND...60MPH
 
$$

SCHOETTMER
3 follow-up statements
714 
WWUS53 KLMK 112026
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
426 PM EDT THU MAY 11 2017

KYC155-112035-
/O.CAN.KLMK.SV.W.0167.000000T0000Z-170511T2045Z/
Marion KY-
426 PM EDT THU MAY 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MARION COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3752 8499 3765 8495 3762 8473 3745 8482
TIME...MOT...LOC 2025Z 287DEG 24KT 3759 8489 

$$

KYC021-045-137-112045-
/O.CON.KLMK.SV.W.0167.000000T0000Z-170511T2045Z/
Lincoln KY-Boyle KY-Casey KY-
426 PM EDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHWESTERN LINCOLN...SOUTHERN BOYLE AND NORTH CENTRAL CASEY
COUNTIES...

At 425 PM EDT, a severe thunderstorm was located 7 miles southwest of
Danville, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Danville, Junction City, Hustonville, Alum Springs, Mitchellsburg,
Milledgeville, Parksville, Moreland, Stuart Powell Field Airport and
Butchertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3752 8499 3765 8495 3762 8473 3745 8482
TIME...MOT...LOC 2025Z 287DEG 24KT 3759 8489 

HAIL...1.00IN
WIND...60MPH
 
$$

SCHOETTMER
054 
WWUS53 KLMK 112038
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
438 PM EDT THU MAY 11 2017

KYC045-112046-
/O.CAN.KLMK.SV.W.0167.000000T0000Z-170511T2045Z/
Casey KY-
438 PM EDT THU MAY 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CASEY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 3745 8482 3747 8486 3753 8486 3755 8485
      3754 8488 3760 8486 3758 8475
TIME...MOT...LOC 2036Z 287DEG 24KT 3757 8482 

$$

KYC021-137-112045-
/O.CON.KLMK.SV.W.0167.000000T0000Z-170511T2045Z/
Lincoln KY-Boyle KY-
438 PM EDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHWESTERN LINCOLN AND SOUTH CENTRAL BOYLE COUNTIES...

At 436 PM EDT, a severe thunderstorm was located near Danville,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Junction City, Hustonville, Moreland, Stuart Powell Field Airport,
Milledgeville and Alum Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3745 8482 3747 8486 3753 8486 3755 8485
      3754 8488 3760 8486 3758 8475
TIME...MOT...LOC 2036Z 287DEG 24KT 3757 8482 

HAIL...1.00IN
WIND...60MPH
 
$$

SCHOETTMER
708 
WWUS53 KLMK 112043
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
443 PM EDT THU MAY 11 2017

KYC021-137-112053-
/O.EXP.KLMK.SV.W.0167.000000T0000Z-170511T2045Z/
Lincoln KY-Boyle KY-
443 PM EDT THU MAY 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN AND SOUTH
CENTRAL BOYLE COUNTIES WILL EXPIRE AT 445 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3745 8482 3747 8486 3753 8486 3755 8485
      3754 8488 3760 8486 3758 8475
TIME...MOT...LOC 2043Z 287DEG 24KT 3756 8478 

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:36 PM EDT, 36 minutes earlier.

Area forecast discussion, May 11, 3:36 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
336 PM EDT Thu May 11 2017

.Short Term...(This evening through Friday night)
Issued at 315 PM EDT Thu May 11 2017

...Severe Storms Possible Late This Afternoon and Evening...

Numerous showers and storms have erupted along a slow moving frontal
boundary this afternoon.  These storms have been slow to grow
upscale.  However, they have produced torrential rainfall and gusty
winds.  As we get into the late afternoon/evening hours, this
convection will continue to move southeast.  Given convective trends
so far this afternoon, still feel damaging winds will be a threat in
some of the stronger cells through this evening.  Also of note will
be the torrential rainfall as convection has had a tendency to train
especially near the I-64 corridor late this afternoon.  Will need to
watch convective trends throughout the evening especially along and
north of the I-64 corridor as flash flood guidance is lower in these
areas (as low as 1-1.5 inches per hr).  Isld instances of hail up to
1 inch may also be possible as a secondary threat.

After this complex of storms and the frontal boundary move southeast
through the area this evening, we may see a brief lull or less
activity by late evening or during the early morning hours.  Then
the boundary should lift back north as a low pressure moves
northeast along the boundary late tonight into Fri morning resulting
in another round of showers and perhaps some isld-sct t-storms
mainly over south central KY.  These storms should be non-severe but
may contain heavy rain which could cause some isld minor flooding
issues in areas that received t-storms this afternoon/evening.

Rain showers will diminish from NW to SE Fri during the day as the
parent low pressure system pulls away from the region.  Skies will
begin to clear Fri night.

Temperatures will be cooler post-frontal with highs dropping back
into the 60s Fri.  Lows will be in the upper 50s/lower 60s tonight
and then upper 40s/lower 50s Fri night.

&&

.Long Term...(Saturday through Thursday)
Issued at 335 PM EDT Thu May 11 2017

A dry pattern looks in store for the coming weekend and the first
part of next week as an upper level ridge slowly moves into the
region.  As a result we'll see a gradual warm-up into the low 80s by
Sun and then into the upper 80s by next Tue/Wed.

By Thu, a southerly return flow with a few disturbances will setup
bringing rain/t-storm chances back into the region and at least
slightly cooler air.

&&

.Aviation...(18Z TAF Issuance)
Issued at 158 PM EDT Thu May 11 2017

Currently convection is redeveloping along the Ohio River and
working it's way southeast. This line will bring periods of showers
and scattered storms to all three TAF sites between 18-24z. Expect
MVFR visibility during periods of showers. As convection moves out
this evening, ceilings will lower to IFR at LEX and BWG, and SDF
will likely see MVFR during the morning hours. BWG may see another
round of showers and storms beginning 06-12z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...AMS
Long Term...AMS
Aviation...KDW
Hazardous weather outlook, May 11, 3:57 PM EDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
357 PM EDT Thu May 11 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-122000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
357 PM EDT Thu May 11 2017 /257 PM CDT Thu May 11 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered to numerous storms are expected to continue through this evening.
Some of the storms could become severe with damaging winds and
torrential rainfall the main threats.  Small hail is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms early Friday could produce heavy rainfall
and localized minor flooding, especially over south-central
Kentucky.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

AMS

In the hours before

Special weather statement, May 11, 3:51 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
351 PM EDT THU MAY 11 2017

KYZ041-049-112015-
Fayette-Clark-
351 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT CLARK AND CENTRAL FAYETTE
COUNTIES...

At 351 PM EDT, a strong thunderstorm was located over Dunbar High
School, moving east at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Lexington, Winchester, Meadowthorpe, Dunbar High School, Veterans
Park, Cardinal Hill, Cadentown, Northland, U K Arboretum and Chevy
Chase.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3785 8411 3787 8413 3786 8416 3788 8418
      3787 8420 3789 8426 3792 8427 3790 8431
      3796 8453 3800 8465 3808 8462 3805 8405
TIME...MOT...LOC 1951Z 282DEG 33KT 3801 8458

jdg
Local storm report, May 11, 3:54 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
354 PM EDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             SPRINGFIELD             37.69N 85.22W
05/11/2017  M0.50 INCH       WASHINGTON         KY   LAW ENFORCEMENT

&&

SZAPPANOS
Local storm report, May 11, 4:02 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
402 PM EDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             SPRINGFIELD             37.69N 85.22W
05/11/2017  M1.75 INCH       WASHINGTON         KY   BROADCAST MEDIA

            TWO REPORTS...

&&

SZAPPANOS
Local storm report, May 11, 4:05 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
405 PM EDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             3 W LEXINGTON           38.05N 84.51W
05/11/2017  M0.25 INCH       FAYETTE            KY   BROADCAST MEDIA

&&

SZAPPANOS
Local storm report, May 11, 4:06 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
406 PM EDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             VERSAILLES              38.06N 84.73W
05/11/2017  M0.25 INCH       WOODFORD           KY   PUBLIC

&&

SZAPPANOS
Special weather statement, May 11, 4:06 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
406 PM EDT THU MAY 11 2017

KYZ048-056-057-112030-
Jessamine-Madison-Garrard-
406 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GARRARD...SOUTHERN
JESSAMINE AND CENTRAL MADISON COUNTIES...

At 405 PM EDT, a strong thunderstorm was located 8 miles southwest of
Nicholasville, moving southeast at 30 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Richmond, Berea, Round Hill, Caleast, Peytontown, Kingston,
Buggytown, Stone, Toddville and Little Hickman.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations.

LAT...LON 3756 8424 3776 8470 3777 8470 3777 8471
      3785 8467 3777 8415
TIME...MOT...LOC 2005Z 296DEG 16KT 3778 8466

jdg

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:09 AM EDTSpecial Weather StatementLMKHenry, Trimble36 min
May 11, 2:46 AM EDTSpecial Weather StatementLMKFranklin, Harrison, Shelby29 min
May 11, 3:10 AM EDTSpecial Weather StatementLMKFranklin, Harrison, Nicholas, Scott35 min
May 11, 6:03 AM EDTSpecial Weather StatementLMKMeade27 min
May 11, 2:35 PM EDTSpecial Weather StatementLMKBullitt25 min
May 11, 2:53 PM EDTSpecial Weather StatementLMKNelson37 min
May 11, 3:11 PM EDTSevere Thunderstorm WarningLMKMarion, Nelson, Washington34 min
May 11, 3:18 PM EDTSpecial Weather StatementLMKFayette, Spencer, Woodford57 min
May 11, 3:21 PM EDTSpecial Weather StatementLMKButler39 min
May 11, 3:37 PM EDTSpecial Weather StatementLMKMercer38 min
May 11, 3:42 PM EDTSevere Thunderstorm WarningLMKBoyle, Marion, Washington33 min
May 11, 3:51 PM EDTSpecial Weather StatementLMKClark, Fayette24 min
May 11, 4:06 PM EDTSpecial Weather StatementLMKMadison24 min
May 11, 4:20 PM EDTSpecial Weather StatementLMKHardin25 min
May 11, 4:35 PM EDTSpecial Weather StatementLMKJessamine, Madison55 min
May 11, 4:41 PM EDTSpecial Weather StatementLMKLincoln34 min
May 11, 4:42 PM EDTSpecial Weather StatementLMKEdmonson, Hart33 min
May 11, 4:48 PM EDTSevere Thunderstorm WarningLMKBarren, Edmonson, Warren27 min
May 11, 4:57 PM EDTSpecial Weather StatementLMKCasey33 min
May 11, 5:09 PM EDTSpecial Weather StatementLMKLincoln36 min
May 11, 5:13 PM EDTSpecial Weather StatementLMKBarren32 min
May 11, 5:42 PM EDTSpecial Weather StatementLMKBarren, Metcalfe33 min
May 11, 6:09 PM EDTSpecial Weather StatementLMKRussell51 min
May 11, 7:05 PM EDTSpecial Weather StatementLMKClinton25 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.